Erectile Dysfunction / Antidepressants And Erectile Dysfunction

Can Antidepressants Cause Erectile Dysfunction? A Closer Look

Written by Dr. Srishti Rastogi
•
October 3, 2026
Can Antidepressants Cause Erectile Dysfunction? A Closer Look

If you’re also wondering about whether antidepressants cause ED or not, then the answer is: Yes, some antidepressants can cause erectile dysfunction (ED). This means you may find it difficult to get or keep an erection. SSRIs and SNRIs are commonly linked with sexual side effects, but not everyone who takes them will have ED. Depression and other health problems can also affect erections. If ED starts after you begin an antidepressant, tell your doctor. But, do not stop or skip your medicine on your own.

Allo Logo

Allo asks

Have you noticed erection problems after starting an antidepressant?

How Can Antidepressants Cause ED?

Antidepressants help improve your mood by changing how certain chemicals work in your brain. But these same chemicals also play a part in getting an erection. That’s why some men find it harder to get or keep an erection while taking antidepressants. If you never had erection problems before, but started noticing them after taking an antidepressant or increasing its dose, then the medicine could be one reason.

But don't assume it's always the medicine. Depression itself can affect erections. Other problems, such as diabetes, high blood pressure, hormone changes or alcohol use, can also play a part.

Which Antidepressants Are More Likely to Cause ED?

Different antidepressants have different risks of sexual side effects.

SSRIs

SSRIs are a common type of antidepressant. Examples include: sertraline, escitalopram, fluoxetine and paroxetine. These medicines can sometimes cause erection problems. They may also lower your interest in sex or make it harder to reach orgasm.

Glass vessels representing different sexual side effect risks of SSRIs, SNRIs and other antidepressants

SNRIs

SNRIs are another type of antidepressant. Examples include venlafaxine and duloxetine. They can also cause sexual side effects, including problems getting or keeping an erection.

Other Antidepressants

Not all antidepressants affect erections in the same way. Some are less likely to cause sexual problems than SSRIs and SNRIs.

But that does not mean you should simply switch to one of them. An antidepressant that works well for one person may not be right for another. Your doctor will look at why you need the medicine, how well it is working for you, and your overall health before deciding whether another option may be better.

How Do I Know If My Antidepressant Is Causing ED?

The easiest way to know is by thinking about when the erection problem began. If your erections were fine before you started the antidepressant, but you began having trouble after starting it, the medicine could be playing a role. The same may be true if the problem became worse after your dose was increased.

But timing alone cannot tell you for sure. ED can happen for many reasons, and sometimes more than one thing is involved. Depression itself can affect erections. So can diabetes, high blood pressure, hormone problems, alcohol and some other medicines.

Tell your doctor when the problem started and whether it began after starting or changing your antidepressant. This can help them work out whether the medicine is likely to be involved or whether another cause should be checked.

Man comparing changes before and after starting an antidepressant to identify possible erection problems

Does ED From Antidepressants Go Away?

Yes, it can. For some people, sexual side effects improve with time. For others, the erection problem continues while they are taking the medicine. However, ED may also improve if your doctor changes your dose or medicine.

In some cases, sexual problems have been reported even after certain antidepressants were stopped. If your ED continues, talk to your doctor instead of stopping the antidepressant yourself.

You do not always have to choose between your mental health treatment and your sex life. Depending on the situation, we may be able to adjust the dose, consider another antidepressant or treat the erection problem separately.

What Can You Do About ED From Antidepressants?

If your antidepressant is causing erection problems, you may still have options. You may not need to stop the medicine completely. Your doctor may suggest:

Taking a Lower Dose

Sometimes, lowering the dose can help with erection problems. But don't lower the dose on your own. Your depression or anxiety may come back, and you may also get withdrawal symptoms.

Tailor adjusting a suit to represent treatment options for erectile dysfunction caused by antidepressants

Trying Another Antidepressant

If the problem continues, your doctor may suggest another antidepressant. Some are less likely to cause erection problems than others. Your doctor can help decide if changing your medicine is a good option for you.

Treating the Erection Problem

In some cases, you can continue your antidepressant and treat the ED separately. Medicines such as sildenafil (Viagra) or tadalafil (Cialis) may help you get and keep an erection.

Don't take these medicines without talking to a doctor first. They may not be safe for everyone.

Should I Stop My Antidepressant Because of ED?

No. Do not stop it on your own. Stopping an antidepressant suddenly can cause withdrawal symptoms. Your depression or anxiety may also return. Skipping tablets before sex is also not a good idea unless your doctor has specifically told you to do this.

If ED is making you want to stop your antidepressant, tell your doctor. There may be other ways to manage the problem.

1. Orchestra rehearsal representing why antidepressants should not be stopped suddenly because of erectile dysfunction

When Should You Talk to a Doctor?

Talk to your doctor if:

  • ED started after you began an antidepressant
  • erection problems are not getting better
  • ED is affecting your sex life or relationship
  • the problem became worse after your dose changed
  • you are thinking about stopping your antidepressant because of ED

Tell your doctor when the problem started, which antidepressant you take and what dose you take. This can help them work out whether the medicine may be causing the problem.

Final Thoughts

Erection problems can be frustrating, especially when they start after taking a medicine that is helping your mental health. The good news is that there are ways to manage them.

If you think your antidepressant is affecting your erections, talk to your doctor instead of stopping the medicine on your own. A change in dose, a different antidepressant or treatment for ED may help. The goal is to find an option that supports both your mental health and your sex life.

Most Asked Questions

What types of antidepressants are most likely to cause erectile dysfunction?

Selective serotonin reuptake inhibitors (SSRIs) like Prozac, Zoloft, and Paxil are most commonly associated with erectile dysfunction. However, SNRIs, tricyclics, and MAOIs can also have similar side effects.

Are there antidepressants that don't cause erectile dysfunction?

Yes, some antidepressants, like Wellbutrin and Mirtazapine, are less likely to cause sexual dysfunction. Wellbutrin may even improve sexual function for some individuals.

Is sexual dysfunction caused by antidepressants permanent?

For most people, antidepressant-related sexual dysfunction improves once the medication is adjusted or discontinued. However, in some cases, it can persist even after stopping the antidepressant, a condition known as Post-SSRI Sexual Dysfunction (PSSD)

Can antidepressants affect sexual desire?

Yes, some antidepressants, especially SSRIs, can lower sexual desire by interfering with dopamine and serotonin levels in the brain. This can affect arousal, libido, and overall sexual satisfaction.

Should I talk to my doctor if I’m experiencing sexual side effects from my antidepressants?

Absolutely. Don’t hesitate to talk to your doctor about any sexual side effects. They can help adjust your treatment plan or suggest alternative options to improve your mental and sexual health.

Why Should You Trust Us?

This article was written by Dr. Srishti Rastogi, who has more than 1 years of experience in the healthcare industry.

Allo has the expertise of over 50+ doctors who have treated more than 1.5 lakh patients both online and offline across 30+ clinics.

Our mission is to provide reliable, accurate, and practical health information to help you make informed decisions.

For This Article

  • This article focuses specifically on the link between antidepressants and erectile dysfunction, rather than treating every sexual problem as the same.
  • We do not assume that antidepressants are always the cause. Depression, diabetes, high blood pressure, hormone problems, alcohol and other medicines can also affect erections.
  • We do not recommend stopping, skipping or lowering your antidepressant without talking to your doctor first.
  • The information is based on clinical guidance, medicine-safety information and published medical research.
  • A qualified medical professional reviews treatment and safety information before publication.

What should you do next?

Find out in 2 min